Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 260, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 8, 2002, 3:19 PM CDT for Dewey County, Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2002, 3:19 PM CDT (20:19 UTC)
- Expired
- Jun 8, 2002, 4:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Dewey County, OK
The radar
The Vance AFB radar (KVNX), 105 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 3:36 PM CDT | Hail 0.75 | Oakwood, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
W. Woodward Airport, OK (KWWR), launched 12:00Z, 8.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 082019
SVROKC
OKC043-082100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
319 PM CDT SAT JUN 8 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEWEY COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 400 PM CDT
* AT 319 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8
MILES EAST OF PUTNAM...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE HUCMAC...OAKWOOD...PUTNAM AND
SEILING
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY
WITH THIS SEVERE THUNDERSTORM.
LAT...LON 3582 9901 3583 9864 3601 9864 3616 9864
3617 9892
JAMESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 10:14 AM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jun 8, 10:14 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1014 AM CDT SAT JUN 8 2002 PROPER ADJUSTMENTS TO THIS MORNINGS FORECAST WERE MADE AROUND 7 AM TO ADDRESS MORE RAPID SHRA DEVELOPMENT NEAR THE RED RIVER THAN EXPECTED OVERNIGHT. AS THE DAY PROGRESSES BELIEVE SUBSTANTIAL MID/UPPER LEVEL CLOUDS WILL CONTINUE TO DEVELOP NEAR THE RED RIVER IN REGION OF 700 MB WARM ADVECTION WITH SOME UPPER LEVEL SUPPORT POSSIBLY PROVIDED BY ANTICYCLONIC CURVED UPPER JET OVER NORTH TEXAS. 12Z OUN SOUNDING SHOWS CONDITIONALLY UNSTABLE AIRMASS IN THE LOWEST LEVELS TOPPED BY AN ABSOLUTELY STABLE LAYER BETWEEN 700-525MB. CONTINUED SENSIBLE HEATING SHOULD ALLOW CAP TO BE OVERCOME BY AFTERNOON WITH AN INCREASING TREND IN BOTH TS PROBABILITY AND AREAL COVERAGE EXPECTED. DIFFICULT TO DETERMINE EXACTLY WHERE BUT BELIEVE DIFFERENTIAL HEATING WILL FOCUS ADEQUATE CONVERGENCE ON A LOCAL SCALE. LOW POPS WILL BE CONTINUED FOR NOW WHERE POPS EXIST CURRENTLY BUT WOULD NOT BE SURPRISED TO SEE MORE COVERAGE WARRANTING HIGHER POPS NEAR THE RED RIVER LATER ON. UPDATED HWO WILL CONTINUE TO EMPHASIZE LOCALLY HEAVY RAIN AND NO SEVERE TS. JAMES -------------------------- 725 AM CDT SAT JUN 8 2002 WILL UPDATE FORECAST TO REMOVE AFTERNOON WORDING ASSOCIATED WITH POPS AND TO RAISE POPS A BIT ACROSS SOUTHERN AND SOUTHEASTERN ZONES. BASED ON NEW OUN SOUNDING...MID LEVEL TEMPS SOME 2 TO 3 DEGREES CELSIUS COOLER THAN PROGD BY MODELS. FCSTID = 11 -------------------------- WILL MAKE A FEW CHANGES TO GOING FORECAST...MAINLY TO HANDLING OF POPS TODAY/TONIGHT...AND THE FIRST PORTION OF NEXT WEEK AHEAD OF MAIN FRONTAL BOUNDARY. OUTFLOW BOUNDARY EVIDENT ON AREA RADARS AND SATELLITE LATE YESTERDAY AFTERNOON AND EVENING ENTERED SOUTHWEST INTO CENTRAL PORTIONS OF THE FORECAST AREA. THIS COULD BE A FOCUS FOR AN ISOLATED THUNDERSTORM LATE THIS AFTERNOON AND EARLY EVENING...AS FORCING ASSOCIATED WITH WEAKENING UPPER SYSTEM MOVES CLOSER FROM SOUTHWEST TEXAS. MORE SCATTERED ACTIVITY STILL POSSIBLE CLOSER TO THE RED RIVER VALLEY AND SOUTHEAST OKLAHOMA...IN VICINITY OF DEEPER MOISTURE AND MORE FAVORABLE MID LEVEL TEMPERATURES. HAZARDOUS WEATHER OUTLOOK WILL CONTINUE WITH NON-SEVERE WORDING. IT APPEARS THAT CAP WILL BE SUFFICIENT TO PRECLUDE ANY CONVECTIVE DEVELOPMENT AHEAD OF NEXT MAIN FRONTAL BOUNDARY...WHICH NOW IS PROGD TO NOT AFFECT FORECAST AREA UNTIL SOMETIME WEDNESDAY. AVN HAS NOW TRENDED TO A SLOWER FRONTAL ARRIVAL THAN THE ECMWF...WHICH IS QUITE DIFFERENT FROM 2 OR 3 RUNS AGO. WITH NORTHWARD TRACK OF UPPER LOW...AND TIME OF YEAR...THIS MAKES SENSE. DRYLINE COULD LIGHT UP ACROSS PANHANDLES MONDAY AND TUESDAY...BUT ACTIVITY WILL BE ISOLATED AND HARD PRESSED TO REACH OUR AREA. THUS...POPS WILL BE LOWERED TO 10 PERCENT ON TUESDAY...WHICH WILL TAKE THEM OUT OF ZONE FORECASTS. WITH LATEST DATA...APPEARS BEST CHANCES FOR WIDESPREAD/HEAVY RAINFALL WOULD BE WEDNESDAY THROUGH THURSDAY...ALTHOUGH THREAT OF HIGH PLAINS DRIFTERS WILL CONTINUE THROUGH FRIDAY ACROSS WESTERN AND SOUTHERN SECTIONS OF CWA. FCSTID = 11 PRELIMINARY CCF NUMBERS... OKC 86 70 87 70 / 30 20 10 10 HBR 90 70 93 70 / 20 20 0 10 SPS 90 72 92 72 / 40 30 10 10 GAG 92 70 93 70 / 0 10 0 10 PNC 88 70 89 70 / 20 10 10 10 DUA 86 70 87 70 / 40 30 20 10 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jun 8, 12:00 PM CDT, 3 hours 19 minutes before
OKZ004>048-050>052-TXZ083>090-081900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUN 8 2002
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AFTERNOON HEATING WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS
OF CENTRAL AND SOUTHERN OKLAHOMA THIS AFTERNOON. WEAK MID AND UPPER
LEVEL WINDS SHOULD PREVENT THESE THUNDERSTORMS FROM BECOMING SEVERE.
HOWEVER THESE WEAK WINDS WILL SUPPORT LOCALLY HEAVY RAIN WITH
STRONGER THUNDERSTORMS. SCATTERED THUNDERSTORM DEVELOPMENT IS
EXPECTED TO CONTINUE THROUGH SUNDAY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN JUN 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
JAMESThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 4:24 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 51 min |
| Jun 8, 5:08 PM CDT | Flash Flood Warning | OUN | Washita | 4 hr |
| Jun 8, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 46 min |
| Jun 8, 5:22 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 38 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.